Thunderstorm Wind, Redwood
- When
- March 27, 9:30 PM CST
- Where
- Redwood County, Morgan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.417, -94.917
A downburst damaged several strutures at a farm. The time was estimated.
A line of showers and embedded thunderstorms moved east across Redwood County between 9 and 10 PM on the 27th. As the line moved through Redwood Falls, a wind gust of 50 MPH was recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of showers and embedded thunderstorms moved east across Redwood County between 9 and 10 PM on the 27th. As the line moved through Redwood Falls, a wind gust of 50 MPH was recorded. The line briefly intensified as it pushed into the Morgan area of eastern Redwood County. A downburst from the storm estimated at 65 MPH badly damaged two machine sheds and knocked a grain bin off its foundation. Wood debris from the damaged sheds punctured a nearby farmhouse. Trees were also downed in the vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 27, 8:10 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 810 PM CST SAT MAR 27 2004 .DISCUSSION... GOING FCST IN PRETTY GOOD SHAPE. AM UPDATING TO REMOVE THUNDER FROM ALL ZONES. CANT RULE OUT A STRAY LIGHTNING STRIKE...BUT OVERALL BUFR SNDGS SUGGESTING THAT PROFILES WL REMAIN MOIST ADIABATIC WITH LITTLE MID LVL INSTABILITY. FINE LINE OF RETURNS WITH COLD FRONT SWEEPING INTO WRN CWA MAY BE THE ONE TO FIRE OFF A LIGHTNING STRIKE BUT NOT WIDESPREAD ENOUGH TO INCLUDE IN GRIDS. WIND ADVRY IS MARGINAL AT BEST...BUT GUSTS ARE HITTING THE UPR 30S MPH...WITH SUSTAINED AROUND 25/27MPH...SO WL LET IT GO UNTIL SPEEDS FALL DRASTICALLY BLO CRITERIA...WHICH WL HAPPEN AS LO BEGINS TO PULL NORTHEAST. KMPX 00Z RAOB TELLS THE STORY...PWS TO 1.25 AND STRONG MERIDIONAL SLY FLOW. JETLETS ROUNDING UPR TROF INDUCING POCKETS OF ENHANCED UPR FORCING IN CONJUNCTION WITH MID LVL VORT MAXIMA PRODUCING WAVES OF R WITH SOME R+ FROM TIME TO TIME. AMOUNTS PER FFMP AND MPE SUGGEST ROUGHLY 0.30 TO 0.50 SO FAR ACRS MUCH OF MN CWA. NEXT SURGE OF ENERGY DEPICTED NICELY IN WV PIX AS WAVE IN NERN KS/SWRN IA LIFTS RAPIDLY NORTH. RIGHT ENTRANCE FORCING WITH THIS JETLET TO MAINLY AFFECT ERN METRO IN WCNTL WI FROM 03Z TO 09Z. THIS ACTIVITY IN WRN IA NOW LOOKING QUITE DYNAMIC...SO WL KEEP FFA FOR WCNTL WI COUNTIES...AS THEIR MAIN RAIN COMING NOW...CERTAINLY AM NOT GOING TO PULL. PLUS SNOWPACK/FROST THE BIG UNKNOWN AND THINK WATCH CERTAINLY THE SAFE WAY TO GO. RAINFALL AMOUNTS SHOULD END UP 0.50 TO 1.0...LCLLY 1.25 ACRS MUCH OF CWA. AFT 06Z...MUCH OF MN CWA DRY SLOTS WITH STRONG MID LVL SUBSIDENCE SUGGESTED IN MDL Q FIELDS AND JET ORIENTATION. THUS...TAKE MUCH OF THIS AREA TO A DRIZZLE/-SHRA SCENARIO THRU OVERNIGHT...AS THE HEAVIER RAINS FOCUS ON WI. WL CONT TO MONITOR RAINFALL RATES/AMOUNTS WITH SURGE FROM IA COMING INTO WCNTL WI... && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WIND ADVISORY THIS EVENING WC INTO SW MN...ALONG AND WEST OF A LINE FROM KAXN TO KMKT TO FARIBAULT COUNTY. WI...FLOOD WATCH TONIGHT AND SUNDAY MORNING INCLUDING KEAU AND KRPD WIZ015-016-025>028. && BINAU
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 611 AM CST SAT MAR 27 2004 MNZ041>045-047>070-073>078-082>085-091>093-281200- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON- NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY- STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 611 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE AREA TODAY. A STRONG SPRING STORM SYSTEM WILL BE MOVING OUT OF THE DAKOTAS AND NEBRASKA TOWARD MINNESOTA. WINDS SPEEDS MAY REACH 30 MPH BY AFTERNOON...AS THE LOW STRENGTHENS AND MOVES TOWARD WESTERN MINNESOTA. WINDS SPEEDS SHOULD DECREASE LATER IN THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WIZ014>016-023>028-281200- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 611 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STROM SYSTEM WILL BE MOVING FROM THE DAKOTAS AND NERKASKA...INTO MINNESOTA LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY AT TIMES...AND THIS WILL ADD TO SPRING SNOW-MELT RUNOFF. THIS MAY CAUSE PONDING OF WATER IN LOW AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. JPR
The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
A downburst damaged several strutures at a farm. The time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387838.